Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2017, 6:44 PM EDT for Smyth County, Wythe County, Virginia. It was in force for 61 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 6:44 PM EDT (22:44 UTC)
- Expired
- May 27, 2017, 7:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:46 PM EDT | HAIL 1.25 | 3 Ne Saltville, VA | QUARTER TO HALF-DOLLAR HAIL. VIA SOCIAL MEDIA. |
| May 27, 6:51 PM EDT | HAIL 1 | 6 Ene Saltville, VA | IN RICH VALLEY |
| May 27, 7:05 PM EDT | HAIL 1.75 | 5 Wsw Marion, VA | GOLF BALL SIZED HAIL NEAR THE INTERSECTION OF ADWOOLFE ROAD AND LAUREL SPRINGS ROAD |
| May 27, 7:05 PM EDT | HAIL 2 | 4 E Chilhowie, VA | VIA SOCIAL MEDIA REPORT. |
| May 27, 7:08 PM EDT | HAIL 0.5 | 3 S Marion, VA | |
| May 27, 7:08 PM EDT | HAIL 0.5 | 3 Sw Marion, VA | DIME SIZED. |
| May 27, 7:15 PM EDT | HAIL 0.5 | Marion, VA | HAIL TO DIME SIZE AT THE SMYTH COUNTY DISPATCHERS OFFICE. |
| May 27, 7:15 PM EDT | HAIL 1 | 3 Sw Marion, VA | |
| May 27, 7:16 PM EDT | HAIL 1.75 | Se Thomas Bridge, VA | GOLF BALL SIZED HAIL ON FLATWOODS ROAD CLOSE TO THE TOWN OF THOMAS BRIDGE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -544 J/kg
- Mixed-layer LCL
- 1610 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WUUS51 KRNK 272244
SVRRNK
VAC173-197-272345-
/O.NEW.KRNK.SV.W.0087.170527T2244Z-170527T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
644 PM EDT SAT MAY 27 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Smyth County in southwestern Virginia...
Western Wythe County in southwestern Virginia...
* Until 745 PM EDT
* At 644 PM EDT, a severe thunderstorm was located over Saltville,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
and Rural Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3695 8182 3698 8171 3693 8167 3699 8158
3702 8149 3702 8147 3699 8148 3701 8144
3695 8138 3699 8133 3704 8103 3677 8111
3676 8127 3670 8155 3668 8153 3666 8154
3663 8162 3679 8170 3693 8183
TIME...MOT...LOC 2244Z 276DEG 24KT 3689 8171
HAIL...1.00IN
WIND...60MPH
$$
KK3 follow-up statements
944
WWUS51 KRNK 272306
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT SAT MAY 27 2017
VAC173-197-272345-
/O.CON.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Smyth VA-Wythe VA-
706 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SMYTH AND WESTERN WYTHE COUNTIES...
At 705 PM EDT, a severe thunderstorm was located over Hungry Mother
State Park, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wytheville...
Marion...
Saltville...
Chilhowie...
and Rural Retreat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3695 8182 3698 8171 3693 8167 3699 8158
3702 8149 3702 8147 3699 8148 3701 8144
3695 8138 3699 8133 3704 8103 3677 8111
3676 8127 3670 8155 3668 8153 3666 8154
3663 8162 3679 8170 3693 8183
TIME...MOT...LOC 2305Z 276DEG 24KT 3687 8153
HAIL...1.00IN
WIND...60MPH
$$
KK694
WWUS51 KRNK 272325
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
725 PM EDT SAT MAY 27 2017
VAC197-272334-
/O.CAN.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Wythe VA-
725 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WYTHE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened and
moved south out of the warned area. Therefore, the warning has been
cancelled.
A severe thunderstorm watch remains in effect until 200 AM EDT for
northwestern North Carolina...and southwestern Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3695 8182 3698 8171 3693 8168 3693 8167
3699 8158 3702 8147 3699 8148 3700 8147
3701 8144 3695 8137 3676 8126 3670 8154
3670 8155 3668 8153 3666 8155 3663 8162
3679 8170 3693 8183
TIME...MOT...LOC 2324Z 325DEG 16KT 3678 8150
$$
VAC173-272345-
/O.CON.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Smyth VA-
725 PM EDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SMYTH COUNTY...
At 724 PM EDT, a severe thunderstorm was located near Thomas Bridge,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marion...
Saltville...
Chilhowie...
Mount Rogers National Recreation Area...
and Sugar Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3695 8182 3698 8171 3693 8168 3693 8167
3699 8158 3702 8147 3699 8148 3700 8147
3701 8144 3695 8137 3676 8126 3670 8154
3670 8155 3668 8153 3666 8155 3663 8162
3679 8170 3693 8183
TIME...MOT...LOC 2324Z 325DEG 16KT 3678 8150
HAIL...1.00IN
WIND...60MPH
$$
KK768
WWUS51 KRNK 272341
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
741 PM EDT SAT MAY 27 2017
VAC173-272350-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-170527T2345Z/
Smyth VA-
741 PM EDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SMYTH COUNTY WILL EXPIRE AT
745 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However
moderate to heavy rain is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 200 AM EDT for
northwestern North Carolina...and southwestern Virginia.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3695 8182 3698 8171 3693 8168 3693 8167
3699 8158 3702 8147 3699 8148 3700 8147
3701 8144 3695 8137 3676 8126 3670 8154
3670 8155 3668 8153 3666 8155 3663 8162
3679 8170 3693 8183
TIME...MOT...LOC 2340Z 276DEG 24KT 3677 8137
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:38 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 27, 3:38 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 338 PM EDT Sat May 27 2017 .SYNOPSIS... A frontal boundary will remain positioned across or near the area the remainder of the holiday weekend. A series of disturbances will move southeast along this boundary and impact our area with rounds of showers and storms. Drier weather returns briefly on Tuesday before yet another disturbance arrives on Wednesday. && .NEAR TERM /THROUGH SUNDAY/... As of 330 PM EDT Saturday... The recently completed 18Z/2PM sounding shows that the cap aloft has lowered from roughly 660 mb to 700 mb. However, surface based parcels, with a CAPE around 3300 J/Kg, should have enough momentum currently, or very soon, to make it through a very small warm nose aloft. SPC still has a slight risk of severe weather for our region this afternoon and evening with large hail and damaging winds an equal threat. Activity is expected to both develop over parts of the area, and also advect into the region from developing convection currently across IN/OH/WV. It will be this upstream activity that eventually concludes tonight's showers and storms between roughly 11AM and 1AM. After the precipitation ends, skies will start to clear a bit, and winds will trend light and variable. This will help yield some late night and early morning fog, especially in areas that receive precipitation this evening. On Sunday, our area will remain in a westerly flow that will continue to be conducive to upstream shortwave troughs moving into the area from the Ohio Valley. Guidance continue to offer a solution that advertises a system more potent than the one expected to impact the area this evening. Compared to today when we have been hindered by the cap aloft into the afternoon, any cap tomorrow will not linger as long, and convection is expected to initiate earlier. The Storm Prediction Center has the area slated under a slight risk tomorrow as well. Low temperatures will be in the lower 60s across the mountains with low to mid 60s across the Piedmont. On Sunday, high temperatures are forecast in the mid 70s to near 80 across the mountains and around 80 to lower 80s across the Piedmont. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... As of 210 PM EDT Saturday... A continuation of the active, unsettled weather pattern appears likely for Sunday evening and potentially through the balance of the short-term period for our NC foothills/eastern VA counties. Rounds of strong to at times severe thunderstorms are possible mainly Sunday evening, with a more conditional risk Monday. In addition, potential for hydrologic/localized flash flooding may be possible at any point in slow-moving cells but confidence is low on timing and location. While not totally a washout, as mentioned previously, those with outdoor plans this holiday weekend are still strongly encouraged to keep close monitor of the weather forecast, as there remains a good deal of uncertainties specific to timing Sunday night/Monday and then on both convective timing and location for Monday. For Sunday Night: An elevated mixed layer associated with steep mid- level lapse rates, emanating from the southern Plains/Mississippi Valley in fast belt of zonal mid-level westerlies, is expected to maintain ample enough instability for the Sunday night period. This is true even well after sunset. Position of Sunday late-day convection will heavily influence location of PoPs/Wx. Poor run-to- run consistency among the guidance suite casts some level of uncertainty here. Feel that the higher coverage of PoPs should be in eastern locales, from the Blue ridge foothills eastward, and mainly before midnight. Unidirectional (westerly) deep-layer wind profile and sizable deep-layer speed shear suggest a probability of linear storm mode for the before-midnight period. There may tend to be a break in storm coverage for the overnight with relative/weak shortwave ridging and/or because the cold front will have shifted eastward. For Memorial Day: Exact location of the NE - > SW oriented surface cold front lends uncertainty to coverage and location of thunderstorms. The NAM is the fastest and would have already cleared the forecast area during the overnight/early-morning hours, while the GFS is about 6 hours slower. If the GFS is correct, there may be a conditional risk of a few stronger/psbl severe storms. While deep layer shear magnitudes still would support persistent updrafts, instability values are progged to be lower (around 1000-1500 J/kg MUCAPE) but may begin sooner as CIN is lower than recent days. Kept PoPs closer to Chance and highest in eastern and southern sections. Presently SPC's Day 3 outlook maintains General to a slim area of 5% severe/Marginal Risk across our southeastern VA and northern NC counties. This seems reasonable for now, though given the uncertainty in frontal position, it's possible the threat may extend slightly further northwest. Greater potential does exist further south. Front then slows and may stall into the evening of Memorial Day from southern DE southwest into the Deep South. This occurs ahead of a mid-level trough in the southern stream progged across central AL and in increasing broadly cyclonic flow aloft evolving over the northern tier of states. The slowing/stalling frontal zone may foster additional opportunities for showers and storms roughly from Boone east and northeast to south of Lynchburg. For Tuesday: Weak ridging and drier conditions should exist across northern and western counties, north of a stalled frontal zone that will continue to focus rainfall chances along southern portions of the forecast area. Front appears to drift southward by the afternoon, so I've reflected PoPs generally lowering into the afternoon in the NC foothills/Piedmont counties. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 210 PM EDT Saturday... Brief period of clearing/dry conditions Tuesday evening. By Wednesday, a northern-stream mid-level disturbance pivoting around the cyclonic flow aloft advances southward may generate another round of showers along its surface cold front. This appears to clear the forecast area late Wednesday night. Clearing and notably cooler and drier conditions still appear in the offing for Thursday, with 850 mb temperatures dropping to values from +8 to +10C, compared to values nearly twice those in the near-/short-term periods. Late week into the weekend appears to be more unsettled again. Due to potential active weather in the short term, stuck mostly with a blend of guidance for the extended. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 145 PM EDT Saturday... Scattered showers and thunderstorms are expected to develop this afternoon and progress east-southeast through the area. Some of these will originate upstream in WV/OH, others will develop across central to eastern parts of the are where more sunshine has helped allow conditions to be a bit more unstable. Most of the area will experience VFR conditions through the evening. However, some MVFR cloud cover is expected across the mountains this afternoon, and any heavier showers and storms will produce some temporary sub-VFR conditions. Some late night and early morning MVFR fog is expected. Any sub-VFR conditions should improve to VFR by early morning. Additional showers will arrive in western section of the area late Sunday morning. Extended Aviation Discussion... Additional convection and sub-VFR conditions probable Sunday afternoon into Sunday night as another disturbance crosses the area. Convection becomes less organized Monday into Tuesday with hit and miss sub-VFR conditions. Perhaps late night and early morning sub-VFR river and mountain valley fog. Better organization of convection Wednesday with the passage of a cold front. Thursday is expected to be VFR and dry. && .HYDROLOGY... As of 115 PM EDT Saturday... We continue to have river flood warnings in effect for the Dan River at South Boston and on the Roanoke River at Randolph. Flood wave from upstream gages has moved into the lower reaches of these river basins, with crests expected at each gage Friday afternoon but will remain above flood stage until Saturday See specific point flood warnings in effect for these gages. Elsewhere, hydrographs at many small creek and larger main stem rivers continue to show a general receding trend. While the receding trend is expected to continue, a reminder that rivers still are elevated and there are still fast flows that can be dangerous. Looking ahead into the Memorial Day weekend...there is the potential for multiple rounds of showers and thunderstorms. Heavy rainfall is possible from any thunderstorms, especially in storms that can be slow moving, affect urban catchments and/or anchor to the terrain. Flash flood guidance values are low (1.25-2.5" in 3 hours lowest in the mountains and highest in the southern Piedmont), and would precondition the region for flash flooding and rises on smaller creeks if rainfall amounts and rates prove high enough. Confidence is low on expected rain amounts and specific periods of time of greater risk. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DS NEAR TERM...DS SHORT TERM...AL LONG TERM...AL AVIATION...DS HYDROLOGY...AL
Hazardous weather outlook, May 27, 2:22 PM EDT, 4 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 222 PM EDT Sat May 27 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-281830- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 222 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. A slight risk of severe thunderstorms exists across the area this afternoon and evening. The biggest threat will be equal chances of large hail and damaging winds. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slight risk of severe thunderstorms exists across the area Sunday and Sunday evening. The biggest threat will be equal chances of large hail and damaging winds. Also, localized flash flooding is possible with any of the heavier storms, or where storms persist for a extended period of time. On Monday, a few strong to severe thunderstorms are possible mainly east and south of the Blue Ridge. For the remainder of the period, Tuesday through Friday, the probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into the evening and then again on Sunday.
In the hours before
Special weather statement, May 27, 4:20 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
420 PM EDT SAT MAY 27 2017
NCZ006-VAZ044-058-272115-
Caswell-Halifax-Pittsylvania-
420 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES AND THE NORTHEASTERN CITY OF DANVILLE...
At 420 PM EDT, a strong thunderstorm was located near Ringgold,
moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Danville...
Turbeville...
Milton...
Semora...
and Elmo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3654 7914 3647 7914 3660 7940 3676 7930
3655 7874 3654 7873
TIME...MOT...LOC 2020Z 298DEG 27KT 3665 7927
KKSpecial weather statement, May 27, 4:23 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT SAT MAY 27 2017
VAZ046-047-272130-
Buckingham-Appomattox-
423 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES...
At 423 PM EDT, a strong thunderstorm was located near Tower Hill,
moving southeast at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Toga...
Sheppards...
Andersonville...
Hixburg...
and Tower Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 7848 3734 7848 3733 7852 3735 7853
3735 7855 3736 7856 3737 7858 3738 7858
3738 7859 3739 7858 3740 7859 3734 7860
3731 7864 3742 7887 3758 7876 3745 7839
TIME...MOT...LOC 2023Z 298DEG 27KT 3747 7873
KKLocal storm report, May 27, 4:58 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL DILLWYN 37.54N 78.46W
05/27/2017 E0.50 INCH BUCKINGHAM VA PUBLIC
HALF INCH HAIL IN DILLWYN.
&&
LOCONTOLocal storm report, May 27, 5:16 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 2 SE DILLWYN 37.52N 78.44W
05/27/2017 E1.00 INCH BUCKINGHAM VA PUBLIC
HAIL RANGED FROM PEA SIZE THEN INCREASED TO QUARTER SIZE.
&&
LOCONTOSpecial weather statement, May 27, 6:02 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
602 PM EDT SAT MAY 27 2017
VAZ007-010-272300-
Tazewell-Bland-
602 PM EDT SAT MAY 27 2017
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL AND BLAND COUNTIES...
At 601 PM EDT, a strong thunderstorm was located over Claypool Hill,
moving east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bland...
Richlands...
Bluefield...
Tazewell...
and Cedar Bluff.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 8126 3724 8122 3727 8116 3730 8100
3728 8099 3727 8101 3725 8098 3707 8091
3705 8098 3703 8119 3705 8122 3703 8127
3701 8147 3702 8147 3702 8149 3700 8151
3698 8179 3705 8182 3711 8188 3715 8189
TIME...MOT...LOC 2201Z 259DEG 42KT 3706 8176
KKLocal storm report, May 27, 6:13 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 NW ANDERSONVILLE 37.48N 78.59W
05/27/2017 E1.25 INCH BUCKINGHAM VA PUBLIC
PHOTO SUBMITTED OF HALF-DOLLAR SIZE HAIL IN
ANDERSONVILLE.
&&
LOCONTOThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:20 PM EDT | Special Weather Statement | RNK | Halifax | 55 min |
| May 27, 4:23 PM EDT | Special Weather Statement | RNK | Buckingham | 67 min |
| May 27, 4:33 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 57 min |
| May 27, 6:02 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 58 min |
| May 27, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell, Wythe | 60 min |
| May 27, 7:32 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth | 58 min |
| May 27, 7:37 PM EDT | Special Weather Statement | RNK | Buckingham | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.